Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 105, NWS Miami, FL

July 4, 2008Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 4, 2008, 12:27 PM EDT for Palm Beach County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2008, 12:27 PM EDT (16:27 UTC)
Expired
Jul 4, 2008, 1:00 PM EDT
In force
33 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 128 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 4.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2722 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 041628
SVRMFL
FLC099-041700-
/O.NEW.KMFL.SV.W.0105.080704T1627Z-080704T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1227 PM EDT FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 100 PM EDT

* AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HAVERHILL...AND MOVING
  SOUTHEAST AT 10 MPH.

* THE STORM WILL AFFECT...
  PORT OF PALM BEACH...
  WEST PALM BEACH...
  PALM BEACH...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2674 8003 2666 8002 2661 8003 2661 8004
      2672 8018 2679 8013 2678 8005 2676 8003
      2675 8003 2675 8002
TIME...MOT...LOC 1627Z 295DEG 9KT 2672 8010

$$

60
2 follow-up statements
000
WWUS52 KMFL 041644
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1243 PM EDT FRI JUL 4 2008

FLC099-041700-
/O.CON.KMFL.SV.W.0105.000000T0000Z-080704T1700Z/
PALM BEACH FL-
1243 PM EDT FRI JUL 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR EAST CENTRAL PALM BEACH COUNTY...

AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WEST PALM BEACH...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...

WEST PALM BEACH...
PALM BEACH...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2666 8003 2661 8003 2661 8004 2671 8016
      2676 8013 2673 8006 2672 8006 2671 8005
      2666 8002
TIME...MOT...LOC 1643Z 295DEG 9KT 2670 8006

$$

60
000
WWUS52 KMFL 041654
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1254 PM EDT FRI JUL 4 2008

FLC099-041704-
/O.EXP.KMFL.SV.W.0105.000000T0000Z-080704T1700Z/
PALM BEACH FL-
1254 PM EDT FRI JUL 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PALM BEACH COUNTY
HAS EXPIRED...

THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO
40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2666 8003 2661 8003 2661 8004 2671 8016
      2676 8013 2673 8006 2672 8006 2671 8005
      2666 8002
TIME...MOT...LOC 1654Z 295DEG 9KT 2669 8003

$$

60

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:35 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 4, 10:35 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1035 AM EDT FRI JUL 4 2008

.UPDATE...12Z MIA SOUNDING TODAY SHOWS SLIGHTLY MORE STABLE
CONDITIONS THAN 24 HRS AGO (THURSDAY) WITH WARMER 500 MB TEMPS AND
LOWER CAPE (AFTER A MODIFIED SOUNDING FOR AFTERNOON CONDITIONS) BUT
STILL UNSTABLE ENOUGH TO RESULT IN SHWRS/TSTMS DEVELOPING OVER THE
AREA DURING AFTERNOON HOURS. IN FACT K INDEX IS HIGHER, WHICH COULD
INDICATE SCT TO NMRS DEVELOPMENT. HOWEVER, THE POTENTIAL FOR STRONG
MICROBURSTS IS SLIGHTLY LOWER THAN YESTERDAYS AS THERE IS NO REAL
(ACTUALLY SMALLER AREA) ELEVATED SOURCE OF DRY AIR. LOCAL
CALCULATIONS SUGGEST MAX DOWNDRAFT POTENTIAL OF 30 TO 40 MPH, BUT
WILL STRETCH IT A LITTLE BIT AND KEEP THE MENTIONING OF GUSTS UP TO
50 TO 55 MPH IN THE HWO WITH THE STRONGEST STORMS THAT DEVELOP THIS
AFTERNOON. PW VALUE IS HIGHER TODAY (1.82 INCHES) AND EXPECTED STORM
MOTION SLIGHTLY SLOWER, SO WL EXPECT LOCALLY HEAVY DOWNPOURS WITH
ANY STORM. SINCE THE LOW LVL FLOW IS MAINLY ESE, THIS WILL TEND TO
KEEP INITIAL CONVECTIVE ACTIVITY AWAY FROM THE ERN METRO AREAS IN
BROWARD/MIAMI-DADE, BUT THE MEAN STEERING FLOW WILL STILL PUSH THE
STORMS SLOWLY NORTHEAST, ONCE THEY DEVELOP. WEST COAST SEA BREEZE
MAY DEVELOP AGAIN AND KEEP STORMS EAST OF NAPLES METRO AREA, THUS
LOWER POPS ARE INDICATED FOR NAPLES. CURRENT FORECAST PACKAGE CALLS
FOR SCT TO LIKELY POPS, ESPECIALLY ACROSS THE INTERIOR, AND THE
CURRENT HWO CALLS FOR A FEW STRONG STORMS, THEREFORE, CHANGES ARE
NOT NEEDED AT THIS TIME.

RGH

.AVIATION...
THE CONTINUING PRESENCE OF THE UPPER LEVEL TROUGH IN THE GULF WILL
HELP TO ENHANCE CONVECTION THIS AFTERNOON. WEAK LOW LEVEL EASTERLY FLOW
WILL ALLOW SHOWERS/TSTORMS TO FORM INLAND ALONG THE EAST COAST IN THE EARLY
AFTERNOON...WITH WESTERLY STEERING FLOW BRINGING THE CONVECTION IN
THE VICINITY OF OR ACROSS THE EAST COAST TERMINALS LATER IN THE
AFTERNOON AND EARLY EVENING. TERMINAL KAPF SHOULD ALSO BE IMPACTED
BY THUNDERSTORM ACTIVITY THIS AFTERNOON. ALL TERMINALS MAY
EXPERIENCE PERIODS OF MVFR CONDITIONS...WITH IFR CONDITIONS
POSSIBLE IN BRIEF PERIODS.

&&

.PREV DISCUSSION... /ISSUED 451 AM EDT FRI JUL 4 2008/

DISCUSSION...THIS INDEPENDENCE DAY IS EXPECTED TO FEATURE VERY
SIMILAR WEATHER CONDITIONS AS WERE EXPERIENCED YESTERDAY. SURFACE
RIDGE OF HIGH PRESSURE OVER SOUTH CENTRAL FL WILL ALLOW FOR A
PREVAILING E-SE LOW LEVEL WIND FLOW...BUT SLIGHTLY VEERED CLOSER
TO THE RIDGE AXIS ACROSS THE LAKE REGION TO PALM BEACH COUNTY.
FLOW WILL BE LIGHT ENOUGH TO ALLOW FOR SEA BREEZES TO PUSH INLAND
AT BOTH COASTS. THE RESULT IS AN EXPECTATION OF CONVECTION
FOCUSING ACROSS INLAND AREAS THIS AFTERNOON. FOLLOWED VERY CLOSELY
TO THE WRF-NMM MODEL WHICH HAS HAD AN EXCELLENT HANDLE ON
GENERAL PLACEMENT OF CONVECTION LATELY. THIS MODEL SHOWS THE EAST
COAST SEA BREEZE BECOMING WELL ESTABLISHED LATE IN THE
DAY...LEAVING CONDITIONS DRY ACROSS THE EAST COAST METRO AREAS
FROM LATE AFTERNOON THROUGH THE NIGHT...BODING WELL FOR FIREWORK
DISPLAYS. CONVECTION WILL WANE THIS EVENING OVER THE WESTERN HALF
OF THE AREA...AND MUCH OF IT SHOULD BE DISSIPATED IN TIME FOR
FIREWORKS.

AN INCOMING SHORTWAVE TROUGH OVER THE NE GULF WILL MOVE ACROSS
THE AREA DURING PEAK HEATING. THESE CAN BE TROUBLE MAKERS IN FLA
IN THE SUMMERTIME. NO ACARS SOUNDINGS ARE CURRENTLY AVAILABLE
ACROSS FL EARLY THIS MORNING...BUT FCST SOUNDINGS FROM BOTH THE
GFS AND NAM SHOW WARMING MID LEVELS WITH WEAKER LAPSE RATES...AS
WELL AS AN ABSENT OF A GOOD DRY LAYER. THEREFORE...WILL DEPICT
ONLY STRONG STORMS IN THE HAZARDOUS WEATHER OUTLOOK ATTM. DAY
SHIFT CAN BETTER ASSESS IF THERE IS ANY SEVERE POTENTIAL WITH THE
12Z SOUNDINGS. AGAIN...FOCUS FOR STORMS IS EXPECTED TO BE INLAND
AWAY FROM BOTH COASTS.

THE RIDGE WILL MOVE INTO NORTH FLORIDA BY SUNDAY...THEN REMAIN
THERE THROUGH EARLY NEXT WEEK...POSSIBLY MOVING BACK SOUTH MID
WEEK...BUT STILL IT LOOKS TO RESIDE NORTH OF THE LOCAL AREA
THROUGH THE PERIOD. THIS WILL MAINTAIN A PREVAILING E-SE WIND
FLOW WITH FOCUS OF CONVECTION BEING ACROSS INTERIOR/GULF COASTAL
LOCALES. ONLY SIGNIFICANT CHANGES TO LATER PERIODS IN THE FCST WAS
TO INCREASE POPS FOR LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT.
GFS...NAM...AND THE ECMWF ALL SHOW A LOW LEVEL TROUGH MOVING
ACROSS THE AREA ON SUNDAY FROM THE SOUTHEAST...WITH INCREASING
CONVERGENCE/MOISTURE...PWATS CLIMBING ABOVE 2 INCHES. GFS/NAM
SHOW LIKELY POPS...AND CANNOT ARGUE WITH THIS...SO INCREASED POPS
TO LIKELY ALL AREAS FOR SUNDAY. ALTHOUGH FLOW WILL BE
E-SE...EXPECT SHRA/TSRA TO MOVE ONSHORE THE EAST COAST...SO
ANYWHERE IS PRONE TO NUMEROUS SHRA/TSRA ON SUNDAY. REST OF PERIOD
SHOULD FEATURE A TYPICAL SUMMERTIME PATTERN OF MAINLY AFTERNOON
CONVECTION...WITH FOCUS INTERIOR/GULF COAST.

MARINE...WINDS LESS THAN 15 KT AND SEAS 4 FT OR LESS WILL PREVAIL
THROUGH THE PERIOD. PREVAILING WINDS WILL BE FROM THE E-SE.

FIRE WEATHER...NO CONCERNS DUE TO HIGH MOISTURE LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  88  74  89  76 / 50 20 40 40
FORT LAUDERDALE  88  78  87  77 / 40 20 40 40
MIAMI            89  78  88  76 / 40 20 40 40
NAPLES           90  73  90  73 / 40 30 60 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...04/AT
SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, Jul 4, 4:43 AM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
443 AM EDT FRI JUL 4 2008

FLZ063-066>075-168-172>174-042045-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
431 AM EDT FRI JUL 4 2008

...HIGH RISK OF WATERSPOUTS OVER THE ATLANTIC THIS MORNING...
...NUMEROUS STORMS TODAY WITH SOME STRONG OVER THE INTERIOR...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE
POSSIBLE TODAY ACROSS SOUTH FLORIDA AND THE COASTAL WATERS,
HOWEVER MOST ACTIVITY IS EXPECTED TO OCCUR ACROSS THE INTERIOR
SECTIONS. GUSTY WINDS, SMALL HAIL, HEAVY RAINFALL, AND FREQUENT
LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST ACTIVITY, ALBEIT
ISOLATED, AND MAINLY OVER INTERIOR LOCATIONS.

WATERSPOUTS: FAVORABLE CONDITIONS EXIST THIS MORNING FOR WATERSPOUT
DEVELOPMENT. THE HIGHEST CHANCE WILL OCCUR ACROSS THE ATLANTIC
WATERS, HOWEVER A SLIGHT CHANCE WILL EXIST ACROSS THE GULF WATERS
AS WELL.

WIND: WIND GUSTS TO AROUND 55 MPH MAY BE POSSIBLE WITH ANY STRONG
STORM THAT DOES DEVELOP TODAY.

HAIL: SMALL HAIL TO AROUND DIME SIZE MAY BE POSSIBLE WITH ANY
STRONG STORM THAT DOES DEVELOP TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR EACH DAY THROUGH
THE PERIOD, WITH ACTIVITY LIKELY TO BE MOST CONCENTRATED ACROSS
THE INTERIOR PORTIONS AND ACROSS THE GULF COAST FROM THIS WEEKEND
THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, YET SPOTTERS ARE STILL
ENCOURAGED TO REPORT ANY HAIL OR HIGH WIND GUSTS.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 4, 12:17 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1217 PM EDT FRI JUL 4 2008

FLZ068-168-041645-
METRO PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
1217 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN PALM BEACH COUNTY...

AT 1216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PALM BEACH GARDENS
TO PORT OF PALM BEACH TO WEST PALM BEACH...MOVING SOUTHEAST AT 11
MPH.

THESE STORMS WILL AFFECT...

RIVIERA BEACH...
PORT OF PALM BEACH...
WEST PALM BEACH...
PALM BEACH...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2671 8017 2684 8015 2682 8005 2681 8005
      2682 8004 2681 8002 2678 8002 2677 8003
      2678 8005 2676 8003 2668 8003
TIME...MOT...LOC 1617Z 298DEG 9KT 2683 8009 2676 8006
          2671 8008

60

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:17 PM EDTSpecial Weather StatementMFLPalm Beach28 min
Jul 4, 12:50 PM EDTSpecial Weather StatementMFLBroward40 min
Jul 4, 1:19 PM EDTSpecial Weather StatementMFLPalm Beach41 min
Jul 4, 2:00 PM EDTSpecial Weather StatementMFLPalm Beach30 min
Jul 4, 2:31 PM EDTSpecial Weather StatementMFLPalm Beach29 min
Jul 4, 3:02 PM EDTSpecial Marine WarningMFL58 min
Jul 4, 3:11 PM EDTSpecial Weather StatementMFLPalm Beach34 min
Jul 4, 3:24 PM EDTSpecial Weather StatementMFLCollier21 min
Jul 4, 3:53 PM EDTSpecial Weather StatementMFLHendry37 min
Jul 4, 4:19 PM EDTSpecial Weather StatementMFLCollier26 min
Jul 4, 4:31 PM EDTSpecial Marine WarningMFL59 min
Jul 4, 4:39 PM EDTSpecial Weather StatementMFLBroward36 min
Jul 4, 4:52 PM EDTSpecial Weather StatementMFLCollier23 min
Jul 4, 5:16 PM EDTSpecial Weather StatementMFLHendry29 min
Jul 4, 5:22 PM EDTSpecial Weather StatementMFLMiami-Dade23 min
Jul 4, 5:45 PM EDTSpecial Weather StatementMFLBroward30 min
Jul 4, 6:14 PM EDTSpecial Weather StatementMFLMonroe46 min
Jul 4, 7:08 PM EDTSpecial Weather StatementMFLMonroe22 min
Jul 4, 7:13 PM EDTSpecial Marine WarningMFL62 min
Jul 4, 7:55 PM EDTSpecial Weather StatementMFLMiami-Dade50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.